Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 375, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 10, 2002, 6:41 PM CST for Franklin County, Marion County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 6:41 PM CST (00:41 UTC)
- Expired
- Nov 10, 2002, 7:30 PM CST
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Franklin County, AL, Marion County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 7:10 PM CST | Thunderstorm Wind 55 E | Russellville, AL | Trees and power lines were blown down along CR 48 in Russellville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 4:35 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2257 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 15.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:59 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Nov 10, 4:59 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 459 PM CST SUN NOV 10 2002 GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH. .BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 5 hours 41 minutes before
ALZ001>050-102200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT. AHEAD OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND STRENGTH THIS EVENING AND INTO TONIGHT. DEWPOINT TEMPERATURES AND INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF THIS COLD FRONT. THE STORM PREDICTION CENTER HAS PLACE MUCH OF NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT. THE COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF INTERSTATE 59. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS... AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST STORMS. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA. ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA. ALL COUNTIES IN THE HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON MONDAY. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF ALABAMA TUESDAY NIGHT.
In the hours before
Special weather statement, Nov 10, 5:44 PM CST, 57 minutes before
ALZ011>014-110045- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CST SUN NOV 10 2002 .A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND MARION COUNTIES UNTIL 645 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING STORMS. AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES SOUTHWEST OF MOLLOY...MISSISSIPPI...MOVING NORTHEAST AT 50 MPH. * THIS STORM WILL AFFECT AREAS IN AND NEAR...BEAR CREEK...BEAVERTON...BRILLIANT...GU-WIN...GUIN...LYNN...MANSFIELD...MO LLOY...NATURAL BRIDGE...SULLIGENT...VERNON...WAYSIDE...WHITEHOUSE AND WINFIELD. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. SOME MINOR STRUCTURAL DAMAGE TO NEW CONSTRUCTION SITES OR OLDER DETERIORATING BUILDINGS IS POSSIBLE. LAT...LON 3357 8873 3343 8860 3406 8750 3428 8770
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:09 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| Nov 10, 6:21 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 54 min |
| Nov 10, 6:28 PM CST | Tornado Warning | BMX | Fayette, Lamar | 47 min |
| Nov 10, 7:00 PM CST | Tornado Warning | BMX | Marion, Walker | 45 min |
| Nov 10, 7:02 PM CST | Severe Thunderstorm Warning | BMX | Colbert | 28 min |
| Nov 10, 7:07 PM CST | Tornado Warning | BMX | Winston | 53 min |
| Nov 10, 7:19 PM CST | Tornado Warning | BMX | Lamar, Pickens | 41 min |
| Nov 10, 7:40 PM CST | Tornado Warning | BMX | Cullman | 50 min |
| Nov 10, 7:53 PM CST | Tornado Warning | BMX | Fayette | 52 min |
| Nov 10, 7:54 PM CST | Tornado Warning | BMX | Fayette | 51 min |
| Nov 10, 8:04 PM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 10, 8:11 PM CST | Tornado Warning | BMX | Marshall, Morgan | 64 min |
| Nov 10, 8:12 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 48 min |
| Nov 10, 8:25 PM CST | Tornado Warning | BMX | Walker | 50 min |
| Nov 10, 8:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 10, 8:49 PM CST | Tornado Warning | BMX | Winston | 26 min |
| Nov 10, 8:52 PM CST | Tornado Warning | BMX | Cullman | 53 min |
| Nov 10, 8:55 PM CST | Tornado Warning | BMX | Fayette | 35 min |
| Nov 10, 9:09 PM CST | Tornado Warning | BMX | Pickens | 36 min |
| Nov 10, 9:12 PM CST | Tornado Warning | BMX | Jackson, Marshall | 63 min |
| Nov 10, 9:15 PM CST | Tornado Warning | BMX | Walker | 45 min |
| Nov 10, 9:36 PM CST | Tornado Warning | BMX | Tuscaloosa | 39 min |
| Nov 10, 9:42 PM CST | Tornado Warning | BMX | Cullman | 18 min |
| Nov 10, 10:00 PM CST | Tornado Warning | BMX | Greene | 30 min |
| Nov 10, 10:03 PM CST | Tornado Warning | BMX | Blount, Etowah | 42 min |
| Nov 10, 10:14 PM CST | Tornado Warning | BMX | Tuscaloosa | 31 min |
| Nov 10, 10:14 PM CST | Tornado Warning | BMX | Jackson, Marshall | 46 min |
| Nov 10, 10:23 PM CST | Tornado Warning | BMX | Jefferson | 52 min |
| Nov 10, 10:34 PM CST | Tornado Warning | BMX | St. Clair | 26 min |
| Nov 10, 10:43 PM CST | Tornado Warning | BMX | Tuscaloosa | 32 min |
| Nov 10, 10:45 PM CST | Tornado Warning | BMX | Etowah, Greene, Sumter | 45 min |
| Nov 10, 11:07 PM CST | Tornado Warning | BMX | St. Clair | 38 min |
| Nov 10, 11:10 PM CST | Tornado Warning | BMX | Cherokee | 50 min |
| Nov 10, 11:22 PM CST | Tornado Warning | BMX | Hale | 38 min |
| Nov 10, 11:39 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 36 min |
| Nov 10, 11:41 PM CST | Tornado Warning | BMX | Sumter | 34 min |
| Nov 10, 11:49 PM CST | Tornado Warning | BMX | Bibb | 41 min |
| Nov 11, 12:10 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 35 min |
| Nov 11, 12:12 AM CST | Tornado Warning | BMX | Calhoun, Cleburne | 33 min |
| Nov 11, 12:13 AM CST | Tornado Warning | BMX | Greene | 17 min |
| Nov 11, 12:21 AM CST | Tornado Warning | BMX | Shelby | 24 min |
| Nov 11, 12:26 AM CST | Severe Thunderstorm Warning | BMX | Hale | 34 min |
| Nov 11, 12:27 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 33 min |
| Nov 11, 12:40 AM CST | Tornado Warning | BMX | Shelby | 35 min |
| Nov 11, 12:42 AM CST | Tornado Warning | BMX | Cleburne | 48 min |
| Nov 11, 12:52 AM CST | Tornado Warning | BMX | Clay, Talladega | 38 min |
| Nov 11, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 44 min |
| Nov 11, 1:36 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 24 min |
| Nov 11, 1:42 AM CST | Tornado Warning | BMX | Clay, Randolph | 33 min |
| Nov 11, 1:55 AM CST | Severe Thunderstorm Warning | BMX | Lee | 35 min |
| Nov 11, 1:55 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore | 65 min |
| Nov 11, 2:11 AM CST | Tornado Warning | BMX | Randolph | 49 min |
| Nov 11, 2:24 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 36 min |
| Nov 11, 2:38 AM CST | Tornado Warning | BMX | Tallapoosa | 37 min |
| Nov 11, 2:54 AM CST | Tornado Warning | BMX | Chambers | 36 min |
| Nov 11, 3:03 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Lowndes, Montgomery | 57 min |
| Nov 11, 5:57 AM CST | Tornado Warning | BMX | Pike | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.